Epilepsy affects between 40-70 per 100,000 of the population in the developed world. Antiepileptic drugs (AEDs) in particular phenytoin (PHT) is associated with gingival hyperplasia(GH) . The aim of this review was to explore the effects of all AEDs on oral health.
The authors searched PubMed, EMBASE the Cochrane library and bibliographies of relevant articles. They included retrospective or prospective cohort studies that included patients with all types of epilepsy taking AEDs, as well as case series of ≥ 10 cases. Study selection was conducted independently by two reviewers.
15 studies were included The AEDs assessed were PHT, carbamazepine (CBZ), phenobarbital (Pb) and valproate (VPA).
- 16%–94% of patients taking PHT had gingival hyperplasia
- Patients taking valproate, carbamazepine or phenobarbital also had gingival hyperplasia.
- Alveolar bone loss occurred in patients taking carbamazepine or PHT.
- no published studies of newer-generation AEDs.
The authors concluded
Although several studies examined the effects of PHT on oral health, none have studied those of the newer generation of AEDs. Studies exploring oral side effects of AEDs are needed.
CornacchioALP,. Burneo,JG ,Aragon CE The Effects of Antiepileptic Drugs on Oral Health. J Can Dent Assoc 2011;77:b140